Alert archive / Indiana / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Indianapolis, IN

March 5, 2024Daviess County, Knox County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Mar 5, 2024, 7:50 PM EST for Daviess County, Knox County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 5, 2024, 7:50 PM EST (00:50 UTC)
Expired
Mar 5, 2024, 11:00 PM EST
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 64 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

667 
WGUS53 KIND 060050
FFWIND
INC027-083-060400-
/O.NEW.KIND.FF.W.0003.240306T0050Z-240306T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
750 PM EST Tue Mar 5 2024

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  West Central Daviess County in southwestern Indiana...
  East Central Knox County in southwestern Indiana...

* Until 1100 PM EST.

* At 750 PM EST, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 2 and 3 
  inches of rain have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3866 8727 3870 8728 3872 8723 3873 8714
      3871 8708 3869 8717 3865 8716 3862 8713
      3860 8725 3863 8726

FLASH FLOOD...OBSERVED

$$

Eckhoff
1 follow-up statement
166 
WGUS73 KIND 060356
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1056 PM EST Tue Mar 5 2024

INC027-083-060406-
/O.EXP.KIND.FF.W.0003.000000T0000Z-240306T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Daviess IN-Knox IN-
1056 PM EST Tue Mar 5 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 11 PM EST THIS EVENING FOR 
WEST CENTRAL DAVIESS AND EAST CENTRAL KNOX COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3866 8727 3870 8728 3872 8723 3873 8714
      3871 8708 3869 8717 3865 8716 3862 8713
      3860 8725 3863 8726

$$

Eckhoff

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Mar 5, 6:51 PM EST, 59 minutes earlier. Its key messages:

  • Rain Ending this evening, cloudy and cooler on Wednesday
  • Rain chances return late Thursday night with widespread precipitation expected through Saturday.
  • Embedded thunderstorms are possible Friday afternoon into Saturday.
  • Cooler temperatures by the weekend before rebounding early next week.
Area forecast discussion, Mar 5, 6:51 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
651 PM EST Tue Mar 5 2024

.KEY MESSAGES...

- Rain Ending this evening, cloudy and cooler on Wednesday

- Rain chances return late Thursday night with widespread
  precipitation expected through Saturday.

- Embedded thunderstorms are possible Friday afternoon into Saturday.

- Cooler temperatures by the weekend before rebounding early next
  week.

&&

.FORECAST UPDATE...
Issued at 425 PM EST Tue Mar 5 2024

Latest satellite imagery shows a broad swath of clearing skies
across central and southern Indiana. This area is also ahead of a
cold front that is currently located from Lafayette down to about
Terre Haute. In the zone of clearing, warm moist air remains in
place and some destabilization has occurred. SPC mesoanalysis shows
250 to 500 J/kg surface CAPE across the area of discussion. A few
pockets of 1000 J/kg surface CAPE are noted just to the west in
southern Illinois.

Additionally, satellite shows cumulus rapidly developing across the
area of clearing. Some weak returns on radar have also been noted,
with a brief thunderstorm developing over Greene County not too long
ago. Further development is expected, as the air mass ahead of the
front continues to destabilize. As such, added chance PoPs from along
and south of the I-70 corridor.

ACARS soundings out of IND show modest lapse rates of around 7 C/Km.
Mid to low levels appear dry, at least compared to earlier. The bulk
of the CAPE profile now resides from the hail growth zone downward,
with little variation in flow from the surface through this layer.
Faster winds exist aloft, but storms may not grow tall enough to
interact with them in any meaningful way. As such, slow-moving pulse
storms with perhaps some small hail or brief gusty winds appear to
be the primary convective mode/hazard along with locally heavy
rainfall.

Outside of convective/precip chances...blended in short term and
higher resolution guidance to better capture the sharpness of the
front.

&&

.SHORT TERM (This evening through Wednesday)...
Issued at 208 PM EST Tue Mar 5 2024

Synopsis:

Surface analysis early this afternoon shows a cold front stretching
from Southern Ontario, across Central Indiana to SE MO. Scattered
showers with embedded non-severe thunderstorms were found along and
ahead of the front, mainly in eastern Central Indiana. GOES16 shows
cloudy skies across Central Indiana. Weak southerly flow was found
across the southeastern parts of the forecast area, however where
the front has passed, winds were northwesterly, and temperatures
there have fallen to the 50s. Ahead of the front temps were in the
60s. Water vapor imagery shows ridging in place off the east coast.
This was resulting in a zonal flow across much of the CONUS to
become  southwest across the Ohio Valley and Great Lakes. A weak
upper level short wave was found over AR/TN/MS, pushing slowly
northeast.  Deep moisture was found along and ahead of  the cold
front, appearing on water vapor.

Tonight...

Models suggest the cold front will continue its progression late
this afternoon and early evening, exiting Central Indiana between
00z-03z. However the progress is expected to be slow in the
southeastern parts of the forecast area. The previously mentioned
upper short wave over AR/TN/MS is expected to drift northeast. This
appears to slow down the progress of the cold front slightly. The
DESI Ensembles show many members holding on to light precipitation
amounts across the southeast parts of our forecast area this
evening.  By 06Z, all members have trended toward a dry forecast and
the cold front and any associated forcing should have exited to the
east. Thus will hold on to some lower chance pops across the
southeast areas this evening including Seymour, Columbus, North
Vernon and Greensburg, but trend toward a dry forecast after 03Z.

Forecast soundings overnight show cold air advection in place along
with northerly surface winds. Lower levels look to remain saturated
with moisture trapped beneath an inversion due to the cold air
advection. GOES16 also shows plentiful stratus upstream. Thus will
trend toward a cloudy and cooler overnight period. Look for lows to
be in the middle 40s.

Wednesday...

As the previously mentioned short wave works northeast toward
central Appalachia, an associated surface low is also expected to
pass to the east of Central Indiana. Meanwhile cooler, Canadian high
pressure is expected to be found over Ontario. These two systems
will combine to provide a cool easterly surface flow to Indiana on
Wednesday, with slight cold air advection in play. Strong subsidence
is also in play as the mid and upper levels remain quite dry.
Forecast soundings through the day keep the lower levels saturated
with an inversion aloft, continuing to trap this moisture. Most of
the DESI Ensemble members keep lower level moisture present through
the afternoon on Wednesday, while a few clear things out. Thus will
start with a cloudy and cool morning, with partial clearing during
the afternoon. Confidence for clear skies remains low. Given the
cool northeast surface flow expect highs in the middle 50s.

&&

.LONG TERM (Wednesday night through Tuesday)...
Issued at 208 PM EST Tue Mar 5 2024

Wednesday night through Thursday...

Quiet weather conditions are expected as surface ridging extends
south from a high near Ontario along with subtle upper ridging
building in. Forecast soundings show a subsidence inversion
persisting through Thursday which will make it difficult for low
clouds to clear out. Some partial clearing is possible during this
period as low-level dry air could advect into the area from the
north, but it appears at least a scattered low cloud deck should
remain. Highs on Thursday will likely only warm a few degrees
compared to the previous day due to low clouds and negligible
thermal advection. Look for highs in the mid 50s to low 60s.

Thursday night through Sunday night...

Multiple surface lows associated with a southern stream shortwave
are expected to develop near the southern plains/Ozarks region late
Thursday before moving northeast towards the area Friday into
Saturday. Ensemble guidance has become slightly better aligned
regarding timing and location of the surface waves though there are
still discrepancies in the latest runs. This leads to some
uncertainty in exact details. Anomalous moisture return and
increasing dynamics will support widespread precipitation,
potentially heavy at times, mainly Friday through Saturday morning
when the greatest forcing/moisture moves through.

The threat for heavy rain could persist through the day Saturday
depending on where the second surface low tracks. Weak to modest
destabilization will also promote the potential for embedded
convection. While there is some uncertainty in rainfall amounts due
to model discrepancies, ensemble guidance shows a moderate-strong
signal for rainfall amounts around 1-2 inches across portions of the
area. Isolated higher amounts cannot be ruled out with the potential
for convective elements.

Precipitation chances then linger through Sunday morning as a
northern stream trough dives south from Canada and phases with the
southern stream trough. Ensemble guidance shows disagreement
regarding when surface high pressure will build in Sunday. Will
stick with a blended forecast of low chance POPs early in the day
and dry for the afternoon for now given the timing differences
between models. For those that are tired of the abnormal warmth,
cold air advection will trend temperatures closer to seasonal by
this weekend. Expect lows near or below freezing both Saturday and
Sunday night. In addition, breezy conditions are likely over the
weekend due to a tightening pressure gradient which will make it
feel even colder.

Early next week...

Upper ridging and surface high pressure will likely provide quiet
weather conditions. Increasing heights aloft combined with return
flow should quickly warm temperatures back up during this period.
Look for temperatures to warm back into the low 60s by Tuesday.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 650 PM EST Tue Mar 5 2024

Impacts:

- Scattered thunderstorms possible this evening.
- MVFR conditions possible with showers/storms
- Ceilings dropping to IFR overnight with visibility restrictions

Discussion:.

Scattered thunderstorms have developed SW of Indianapolis along a
few weak boundaries. This convection is near BMG currently and could
impact IND for brief periods. All thunderstorms should end later
this evening as a cold front passes through. MVFR to IFR ceilings are
expected behind the front. Any areas that received rain this evening
could develop fog overnight, this includes BMG.

Winds will back from S to W/NW following frontal passage.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Eckhoff
SHORT TERM...Puma
LONG TERM...Melo
AVIATION...Updike
Hazardous weather outlook, Mar 5, 2:34 PM EST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
234 PM EST Tue Mar 5 2024

INZ021-028>031-035>049-051>057-060>065-067>072-061945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
234 PM EST Tue Mar 5 2024

This Hazardous Weather Outlook is for Central Indiana.

.DAY ONE...Through Tonight.

Isolated thunderstorms are possible through this evening.
Lightning is a hazard with any storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms will be possible at times late Friday
through Saturday. Severe storms are not expected at this time,
though the strongest storms may produce small hail and gusty
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

This product in graphical format...along with other weather...
hydrological and climate information...at:

http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind

WFO IND

In the hours before

Special weather statement, Mar 5, 5:00 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
500 PM EST Tue Mar 5 2024

INZ068-069-052230-
Daviess IN-Martin IN-
500 PM EST Tue Mar 5 2024

...A strong thunderstorm will impact portions of northern Martin and
east central Daviess Counties through 530 PM EST
...

At 459 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Shoals, or 22 miles west of Bedford, moving
northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Martin and
east central Daviess Counties, including the following locations...
Burns City, West Boggs Lake, and Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3875 8699 3891 8687 3890 8686 3881 8668
      3879 8668 3870 8689
TIME...MOT...LOC 2159Z 227DEG 14KT 3876 8688

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Updike
Special weather statement, Mar 5, 5:27 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
527 PM EST Tue Mar 5 2024

INZ060-061-067-068-052300-
Daviess IN-Knox IN-Greene IN-Sullivan IN-
527 PM EST Tue Mar 5 2024

...Strong thunderstorms will impact portions of southeastern
Sullivan, northeastern Knox, southern Greene and north central
Daviess Counties through 600 PM EST
...

At 526 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloomfield to 11 miles southwest of
Linton. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Bloomfield around 530 PM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3906 8668 3883 8703 3890 8734 3908 8711
      3910 8695
TIME...MOT...LOC 2226Z 261DEG 14KT 3904 8702 3891 8731

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Updike
Special weather statement, Mar 5, 5:53 PM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
553 PM EST Tue Mar 5 2024

INZ052-053-061-052330-
Clay IN-Owen IN-Greene IN-
553 PM EST Tue Mar 5 2024

...A strong thunderstorm will impact portions of southern Clay,
southwestern Owen and north central Greene Counties through 630 PM
EST
...

At 553 PM EST, Doppler radar was tracking a strong thunderstorm near
Bloomfield, or 27 miles west of Bloomington, moving northeast at 10
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southern Clay,
southwestern Owen and north central Greene Counties, including the
following locations... Worthington and Coal City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3902 8693 3910 8710 3925 8706 3917 8679
TIME...MOT...LOC 2253Z 210DEG 9KT 3908 8702

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Updike
Special weather statement, Mar 5, 6:39 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
639 PM EST Tue Mar 5 2024

INZ068-060015-
Daviess IN-
639 PM EST Tue Mar 5 2024

...A strong thunderstorm will impact portions of central Daviess
County through 715 PM EST
...

At 638 PM EST, Doppler radar was tracking a strong thunderstorm over
Washington, or 15 miles northeast of Petersburg, moving east at 5
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of central Daviess
County, including the following locations... Cannelburg and
Montgomery.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3862 8721 3871 8724 3879 8696 3857 8694
TIME...MOT...LOC 2338Z 258DEG 6KT 3867 8712

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Updike
Special weather statement, Mar 5, 6:53 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
653 PM EST Tue Mar 5 2024

INZ061-068-069-060030-
Daviess IN-Martin IN-Greene IN-
653 PM EST Tue Mar 5 2024

...A strong thunderstorm will impact portions of northwestern Martin,
south central Greene and northeastern Daviess Counties through 730 PM
EST
...

At 653 PM EST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Washington, or 23 miles northeast of Petersburg,
moving east at 5 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern
Martin, south central Greene and northeastern Daviess Counties,
including the following locations... Odon, Crane, Elnora, and
Plainville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3874 8718 3884 8716 3884 8714 3887 8715
      3886 8713 3887 8714 3888 8713 3887 8713
      3887 8712 3889 8713 3894 8690 3874 8689
TIME...MOT...LOC 2353Z 274DEG 6KT 3880 8709

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Updike
Special weather statement, Mar 5, 7:18 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
718 PM EST Tue Mar 5 2024

INZ067-068-060045-
Daviess IN-Knox IN-
718 PM EST Tue Mar 5 2024

...A strong thunderstorm will impact portions of east central Knox
and central Daviess Counties through 745 PM EST
...

At 717 PM EST, Doppler radar was tracking a strong thunderstorm over
Washington, or 12 miles north of Petersburg, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Washington around 725 PM EST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3862 8731 3872 8727 3881 8702 3859 8700
TIME...MOT...LOC 0017Z 258DEG 8KT 3867 8722

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Updike

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 7:18 PM ESTSpecial Weather StatementINDDaviess27 min
Mar 5, 7:26 PM ESTAreal Flood AdvisoryINDDaviess, Knox3 hr
Mar 5, 7:31 PM ESTAreal Flood AdvisoryINDDaviess3 hr
Mar 5, 8:07 PM ESTAreal Flood AdvisoryINDLawrence3 hr

Nearby

Flash Flood Warnings in Indiana, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.